Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Mar 18, 2019, 8:13 PM CDT for Hardin County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2019, 8:13 PM CDT (01:13 UTC)
- Expired
- Mar 19, 2019, 2:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Hardin County, IA
The radar
The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333
WGUS53 KDMX 190113
FFWDMX
IAC083-190715-
/O.NEW.KDMX.FF.W.0003.190319T0113Z-190319T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
813 PM CDT MON MAR 18 2019
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northeastern Hardin County in central Iowa...
* Until 215 AM CDT Tuesday.
* At 810 PM CDT, local law enforcement reported the ice jam along
the Iowa River had broken up, releasing a surge of water
downstream. Gates on the Iowa Falls Hydro Dam will be open to
release excessive water and ice. Rapid rises are expected
downstream along the Iowa River.
* Some locations that will experience flooding include...
Iowa Falls and Steamboat Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4250 9331 4253 9331 4253 9326 4252 9321
4248 9310 4244 9303 4239 9304 4239 9310
4242 9312 4249 9326
$$
Martin1 follow-up statement
497
WGUS73 KDMX 190714
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
214 AM CDT TUE MAR 19 2019
IAC083-190722-
/O.EXP.KDMX.FF.W.0003.000000T0000Z-190319T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin IA-
214 AM CDT TUE MAR 19 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN HARDIN COUNTY WILL EXPIRE
AT 215 AM CDT...
Waters from ice jam release have not reportedly caused any flash
flooding or widespread flooding. Flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 4250 9331 4253 9331 4253 9326 4252 9321
4248 9310 4244 9303 4239 9304 4239 9310
4242 9312 4249 9326
$$
CurtisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 6:39 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 18, 6:39 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 639 PM CDT Mon Mar 18 2019 .SHORT TERM.../Tonight through Tuesday/ Issued at 322 PM CDT Mon Mar 18 2019 High pressure has spread across Iowa through the day, keeping winds fairly light and variable. While dry air is in place from the surface through the middle atmosphere, there is enough moisture aloft for high cirrus to filter across the northwestern half of the state through the afternoon with daytime cumulus developing across southeast Iowa. Temperatures have not been impacted and have climbed into the upper 30s north to upper 40s south. Expect cloud cover to increase across the area overnight as a shortwave across the Dakotas drops south. Increased moisture transport out of the Gulf will phase with theta-e advection to induce modest QPF across southern Iowa. Best forcing and moisture still remains south of the area across Missouri, however a quarter to half inch of rain is possible with this system. While precipitation will largely fall as rain, a brief window for snow exists on the front edge of the system as evaporative cooling acts to cool the column. Expect minimal to no impact from any frozen precipitation Tuesday morning before everything quickly switches over to all snow. There is also the potential for light flurries on the back side of this system as it exist Wednesday night, however with very dry behind the system expect that as the column dries, precip will simply end rather than transition to any type of wintry precipitation. .LONG TERM.../Tuesday night through Monday/ Issued at 322 PM CDT Mon Mar 18 2019 Confidence: Medium to High Weak system expected to pass south of the area by 12z Wednesday with ridge of high pressure again building into the Northern/Central Plains. Though the timing is different, both the GFS/Euro show a trough/cold front dropping south into the region Wednesday. This should limit any additional warming over the area for about a day; with similar temperatures expected Wednesday as Tuesday. Though the front will likely be dry, there will be some mid to high level clouds accompanying the boundary as it passes south through the area. With an area of high pressure building over the Northern Plains from Thursday into Saturday, relatively quiet and precipitation free conditions are expected. Currently there are some minor differences in the amount of returning warmer air aloft between the GFS/Euro. The GFS remains slightly faster than the Euro with a 2-3C quicker increase in H850 warming by 00z Friday. The current forecast seems a good compromise between the two models and generally, with Iowa situated on the backside of a strong upper level trough, it is possible that another wave may briefly impact the temperatures aloft for into Thursday afternoon. The Euro would suggest mid 50s while the GFS would suggest temperatures closer to 60 by Thursday. Looking ahead to Friday, additional warming develops across the region ahead of a stronger shortwave over the southwest. There remain some minor differences between the GFS/Euro on timing into the weekend. The GFS is trending on breaking down the ridge a bit faster while the Euro maintains a stronger ridge over Iowa back northwest into the Northern Plains. The 12z GFS is now closer to the Euro in terms of arrival time, with both models bringing the main forcing in after 06z across the region between 06 and 12z. Despite the similarity in timing, the Euro is initially forecasting a wave faster and farther south that the GFS but then occludes the system and lingers it over our forecast area from Saturday night through about Monday night. Confidence drops with regard to the rainfall potential and evolution of the storm. Signal for all rain with some potential for convection if the upper level system tracks close enough to our area. Temperatures remain mild with highs in the lower 50s north to the lower 60s from central to south. Lows generally in the 30s and 40s during the weekend. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 638 PM CDT Mon Mar 18 2019 Quiet aviation weather for much of the period as and upper low approaches from the northwest. Mid and high level ceilings are expected for tonight into much of Tuesday but remaining VFR. However, on Tuesday rain will spread across southern Iowa with MVFR ceilings likely developing in the south third of the state during the day. Surface winds will be light overnight and increase slightly from the south and southwest on Tuesday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Hagenhoff LONG TERM...REV AVIATION...Cogil
Hazardous weather outlook, Mar 18, 3:46 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 346 PM CDT Mon Mar 18 2019 IAZ005-026-037-192100- Kossuth-Franklin-Hardin- 346 PM CDT Mon Mar 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Areal and River Flood Warnings are in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flooding will persist into this week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. If you see any flooding due to ponding of water, ice jams, or streams overflowing their banks these reports would be greatly appreciated. IAZ004-006-007-015>017-023>025-027-028-033>036-038-039-044>050- 059>061-073-074-192100- Emmet-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Grundy- Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Warren-Marion- 346 PM CDT Mon Mar 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight River Flood Warnings are in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flooding will persist this week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. If you see any flooding due to ponding of water, ice jams, or streams overflowing their banks these reports would be greatly appreciated. IAZ057-058-062-070>072-075-081>086-092>097-192100- Audubon-Guthrie-Poweshiek-Cass-Adair-Madison-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 346 PM CDT Mon Mar 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. REV
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.